To the Editor.
—Spironolactone (Aldactone, G. D. Searle & Co, Skokie, Ill), a diuretic that competitively inhibits aldosterone, has been used worldwide for more than 30 years. Hepatic toxicity from spironolactone is extremely rare; only one case has been reported (by Shuck et al in 19811). However, we recently observed another patient with hepatic toxicity from spironolactone in France.A 74-year-old man treated for 7 weeks with spironolactone (50 mg/d) for moderate edema of the lower limbs was hospitalized on February 26, 1994, when he presented with cutaneous and mucosal icterus. He had no other treatment and no history of liver or biliary system disease or of blood transfusion, and daily alcohol consumption was less than 30 g. Ultrasound of the biliary tree was normal. Results of the liver biopsy showed cholestatic lesions with many biliary thrombi and overloaded centrolobular cells, the hepatocytes were somewhat damaged, and a few